Intended for healthcare professionals

Rapid response to:

Papers

Sedative hypnotics in older people with insomnia: meta-analysis of risks and benefits

BMJ 2005; 331 doi: https://doi.org/10.1136/bmj.38623.768588.47 (Published 17 November 2005) Cite this as: BMJ 2005;331:1169

Rapid Response:

Neuropsychiatric reactions associated with zolpidem and zopiclone?

Zolpidem (Stilnoct® /Stilnox®/ Ambien®) has been the subject of
worldwide media attention since the publication of the Australian Adverse
Drug Reactions Bulletin 1 describing a range of distressing neurological
and psychiatric reactions associated with this drug.

Over the past three years the consumer helpline for adverse drug
reaction reporting in Australia, known as the Adverse Medicine Event Line,
has increasingly received reports of neuropsychiatric effects associated
with zolpidem including sleep-eating, sleep-driving, with two events (one
of sleep-walking and one motor bike riding) resulting in accidental
death. In 80% of these cases, the patient’s doctor was not notified of
the adverse event because the patient was too embarrassed, did not think
it was medically relevant, or they feared psychiatric assessment. In the
remaining 20%, the consumers stated their doctor did not link the reaction
with zolpidem generally because the product information did not describe
such events as driving or eating in an amnestic dissociated state as a
potential side effect.

A total of 29 reports of neuropsychiatric reactions associated with
zolpidem (n=26) and zopiclone (n=3) have now been reported to our
helpline, all of which have been reported to the Adverse Drug Reactions
Advisory Committee (ADRAC). Thus, we would like to take this opportunity
to outline the salient characteristics of these adverse events so that
prescribers may recognise them and appropriate warnings be provided to
consumers.

1) The time of onset of adverse events can be

• before the person goes to sleep, within 5-30 minutes after taking the
medication (n= 12);

• during sleep, commencing 1-3 hours after medication administration (n=
15); or

• immediately after waking the following day (n=2).

2) Resultant behaviour has fallen into three broad profiles:

• A semi-conscious, dissociated and disinhibited state sometimes referred
to amnestic automatism- The patient may look awake, but they are not
conscious of their actions. They can perform automatic behaviours such as
cooking, eating, ironing, driving; but these activities may have an
element of disinhibition e.g. performed in the nude. The following day the
patient will have fractured memory of their actions.

• A sleep-walking state- Similar to the above, but the patient is
completely amnestic the following day.

• Psychotic-like state- Sensory distortion has been reported whilst under
the influence of zolpidem (but not yet with zopiclone) including visual
and auditory hallucinations, perception of paralysis and violent vivid
nightmares. Symptoms seem to manifest when the drug is reaching peak
concentrations i.e. 1 to 2 hours after administration. The patient usually
remembers the hallucinations, but they may have coincided with
sleepwalking which they don’t remember.

3) Possible pre-disposing factors may be traumatic life stressors
e.g. divorce, psychiatric instability, or financial crisis. Such factors
may also precede hypnotic use and may be common precipitants for sleep
disorders such as somnambulism. It may therefore be prudent, therefore,
for prescribers to avoid zolpidem and zopiclone in patients experiencing
traumatic life events. Consumers with a history of psychoactive drug abuse
appear to be more prone to the hallucinatory effects reported.

4) The normal therapeutic dose, 5 to 12.5mg, was taken in 95% of
cases. This is relevant in that similar neuropsychiatric reactions have
been reported with benzodiazepines and alcohol, but usually in high or
intravenous doses.2

This case series demonstrates the valuable contribution that
consumers make to post-marketing pharmacovigilance. Zolpidem and zopiclone
have been marketed for over 10 years, but the potential for bizarre
neuropsychiatric reactions is only now coming to the attention of health
authorities. It is probably the atypical nature of the adverse events that
has prevented consumers from sharing their experience with their doctor,
whereas a pharmacist-operated telephone helpline can access this
information by providing a non-confronting, confidential channel of
communication. We believe that the neuropsychiatric adverse events
associated with zolpidem and zopiclone represent an emerging public health
problem and it is time that regulatory authorities take action.

1. ADRAC. Zolpidem and bizarre sleep related effects. Aust Adv Drug
React Bull 2007;26:2-3.

2. Ferner RE, Norman E, Rawlins MD.. Forensic pharmacology: medicines,
mayhem and malpractice. 1st ed. Oxford University Press; London, 1996:141-
9.

Acknowledgement: The AME Line is currently funded by the Pharmacy
Guild of Australia.

Competing interests:
None declared

Competing interests: No competing interests

06 March 2007
Geraldine M Moses
senior drug information pharmacist
Treasure M. McGuire - Manager AME Line
Mater Pharmacy Services, Mater Health Services, South Brisbane. Australia 4101